Denture Creams Can Cause Nerve Damage
A number of recent reports show that overuse of denture creams and other products leads to nerve damage. The major reason behind this damage is zinc poisoning from the products. Zinc is an important mineral required by the body, but the amount of zinc is usually balanced with that of copper. People who have higher intake of zinc suffer from a deficiency of copper. Large amount of zinc itself is toxic to the body.
Large amounts of zinc in the body may cause bone marrow suppression and degeneration of the spinal cord resulting in severe nerve damage. This condition is usually referred to as the human sway back disease. There are reports that excess zinc content in the denture products has resulted in the death and some others have ended up in a wheelchair.
For several years doctors were confused by the appearance of conditions in which people have spastic gait, limb weakness and numbness and have difficulty in walking. By the year 2000, studies showed that this condition is caused by low levels of copper in the blood. One of the common causes of copper deficiency is an overdose of zinc, but most of the patients did not have any obvious exposure to zinc.
It was Italian researcher Marco Spinazzi, MD, who suggested the probable association between the use of denture creams and zinc poisoning. Later Sharon Nations, MD, and colleagues at the University of Texas Southwestern Medical Center identified four patients for whom denture creams were the only source of zinc. A number of studies focused on zinc poisoning and its association with denture products have been conducted and confirmed the findings. Vanderbilt researcher Peter Hedera, MD, investigated the reason for the extremely low levels of copper in the blood of 11 patients and clearly showed that all 11 of them used excessive amounts of denture cream. Hedera and colleagues published the results in the journal, Neurotoxicology. They remarked that poorly fitting dentures require more denture creams to provide sufficient seal for the dentures.
The symptoms of the nerve damage due to zinc overdose include numbness and difficulty in moving affecting feet and legs. This gradually spreads to the arms and the person loses the sense of balance. Once the denture cream usage was stopped, the blood cell count and levels of platelets improved. Many of the neurological symptoms of the patients improved but many remain impaired. Three of the patients in the study remain in wheel chairs, five of them need the support of walkers, and one uses the crane to move around. One of the patients who never lost the ability to walk completely recovered when the use of denture cream stopped.